Dear doctor: Men concerned about testosterone need doctor’s advice, not televised supplements – Archyde

DEAR DOCTOR. ROACH: TV is full of ads for testosterone and other supplements designed to take a man in his 40s and turn his body back into a 20 year old. Their spokespersons are usually once famous athletes who claim to have been able to rebuild body muscle and slow down the aging process. My doctor at the Veterans Hospital tells me that my testosterone levels are normal for a man of 73 and that I shouldn’t mess with over-the-counter supplements. What are you saying? – AM

ANSWER: The indications for testosterone replacement are BOTH recurrent low testosterone levels and symptoms due to low testosterone, such as: B. poor sexual function, loss of strength or depressed mood. Symptoms of low testosterone are variable and sometimes subtle, so clinical experience and judgment are required. Testosterone use is not recommended in healthy men in their 40s and 50s, even if testosterone levels are in the low to normal range. There is a low probability of benefit and some potential for harm. The notion that testosterone slows down the aging process is unproven and improbable in my opinion.

Over-the-counter supplements that purport to increase testosterone come in three categories: those that work a little; those who are useless; and those containing prohibited substances. I do not recommend them because if testosterone levels are low and a man has symptoms of low testosterone levels, he should take testosterone under medical supervision. Some supplements actually reduce testosterone, and half of the bodybuilding supplements tested in one study contained banned androgens. Potential side effects of inappropriate testosterone treatment include testicular atrophy, psychiatric effects, and possible heart damage.

I agree with your doctor that if your testosterone levels are normal, neither testosterone therapy nor supplements will do you any good.

DEAR DOCTOR. ROACH: For the last two years I’ve had constant cracking and peeling on my bottom lip only. It gets worse when I wear lipstick. I stopped wearing lipstick but it still gets dry and cracked. My dermatologist did a biopsy. It doesn’t show cancer, basically contact dermatitis. She was really vague on treating it other than putting Vaseline or Aquaphor on it. I use both but it never goes away. What is your opinion and is there a better treatment? – MISTER

ANSWER: Allergic reactions on the lips are common with many products. Many lipsticks and lip moisturizers, including Aquaphor Lip Repair, contain castor oil, which is an allergen for some people. Treatment will avoid as many allergens as possible. That includes Aquaphor – while it’s a great product for many, some people get reactions to it. Petroleum jelly is essentially 100% petroleum jelly, which almost never causes allergic reactions, which is why I would recommend the product the most.

It’s also possible that it’s something else. Toothpastes can cause contact dermatitis on the lips, as can mangoes, citrus fruits, and cinnamon in some people. An allergist may need to do patch testing to determine what you may be allergic to so you can target avoidance.

dr Roach regrets that he cannot reply to individual letters, but will include them in the column whenever possible. Readers can email questions to [email protected] or mail to 628 Virginia Dr., Orlando, FL 32803.

(c) 2022 North America Syndicate Inc.

All rights reserved

Reference-www.nach-welt.com

Leave a Reply

Your email address will not be published.